Starting Betaseron

A board to discuss the Multiple Sclerosis modifying drug Betaseron

Starting Betaseron

Postby DeeDee » Fri Apr 08, 2005 2:28 pm

OK I am starting Betaseron tommorrow. I am a little nervous the only other thing I have taken was Tysabri...........enough said. I am interested to know how this stuff is going to make me feel. They are stepping up my dose so I am not going full dose to begin with. Will this help me feel better? I know probably not at first but given time will this help my quality of life? I have been feeling pretty crappy lately. I work a very stressful job that is not helping my situation. I don't need too much more added to the mix.
Thanks
User avatar
DeeDee
Getting to Know You...
 
Posts: 11
Joined: Sat Jan 22, 2005 3:00 pm
Location: Georgia

Advertisement

Betaseron

Postby treez » Fri Apr 08, 2005 5:06 pm

DeeDee,

I've been taking Betaseron for over a year now. What is being done with your dosing is pretty standard to minimize side effects....it's called titrating. You'll start at 1/4 for 2 weeks, then 1/2 for two and so on. I always felt awful throwing away $75 worth of shot when you start @ 1/4. There is no special beginners dose, you just use measure 1/4 dose from the full one and throw the rest away since there is such a short shelf life once mixed.

I personally had/ have very few side effects to even mention. Beta nurses..your phone assistance/help, always recommended taking tylenol before dosing to minimize side effects. Personally, I've only taken tylenol a couple of times the morning after because I just felt kinda' yuck.

Do your shot late evening so you sleep through the side effects. I personally started early evening to be sure I wasn't going to have some strange reaction. Once I was sure I wasn't going to have some weird, or allergic reaction, I moved it to 9:30 - 10:00pm.

I can say the only thing I ever notice is feeling a little "drained" the next morning, sometimes.

A couple of times I've had very mild site reactions that amounted to mild soreness and some slight bruising.

Important.......keep track of your sites on your calendar. It is easy to forget where you last used. I go left then right from top to bottom. I quit using my stomach, that is the only place I noticed soreness. 2 days after the injection, my stomach would feel like I did 100 situps, and was uncomfortable when I did them too.

I don't have much extra padding :wink:

If you have any questions at all, feel free to PM me!


Treez


P.S. My wife is a pharmacist, after looking at all the CRABS, Betaseron has the longest history(was first interferon to be approved), is as effective as Rebif (almost), more effective then Avonex, and I would think any adverse long-term effects would have surfaced now that it has been in use for 12-13 years.
One other note, your doctor should do a liver enzymes blood panel now so you have a baseline, then in 3 months another, then 6 months I think???
I am not a doctor, none of this advice is to take the place of your doctors', this is all based on personal experience, my pharmacist wifes' experience, and my research.
User avatar
treez
Family Elder
 
Posts: 128
Joined: Tue Jul 27, 2004 2:00 pm
Location: Michigan, USA

"Betaseron"

Postby DeeDee » Sun Apr 10, 2005 7:10 am

Had my first shot yesterday....1/4 the dose...no side effects...no site reactions or it might take longer than a day to get one of those I do not know. Your right after Tysabri I wanted the one that had been out the longest. A litte worried about liver enzymes. I am going to GP Tuesday and I will ask her about that.
Thanks,
Dee
User avatar
DeeDee
Getting to Know You...
 
Posts: 11
Joined: Sat Jan 22, 2005 3:00 pm
Location: Georgia

Postby carolsue » Tue Apr 12, 2005 2:56 pm

DeeDee,
I'm on rebif, not betaseron, but it has the same concern re: liver enzymes. Try not to get too panicked if they go up after a few months of interferon. Mine did, but then after 9 months fell back down into normal range.

carolsue
User avatar
carolsue
Family Elder
 
Posts: 167
Joined: Sun Jul 25, 2004 2:00 pm
Location: Sunnydale, USA

Postby treez » Thu Apr 14, 2005 5:47 am

I concur with carolsue, I wouldn't think you'd have any rise in enzymes until after you've been on full dose for awhile. Even then, a rise isn't necessarily a cause for alarm.....unless they go through the roof.

I also know this (any rise to be concerned with) isn't a real common occurence. There is a thread here addressing the Avonex warning regarding liver problems. Avonex and Betaseron are obviously both interferons. Follow this link:

<shortened url>

Monitoring is the most important thing to do. I also get the idea that the people that have had true problems weren't being monitored

Treez
User avatar
treez
Family Elder
 
Posts: 128
Joined: Tue Jul 27, 2004 2:00 pm
Location: Michigan, USA

Betaseron

Postby deehammer » Fri Apr 15, 2005 12:42 am

Dee Dee, I'm also on Betaseron and have been on for two years (except for a 2 month period off stubbornness,which I am paying for). I am one of those people who get the flu like symptoms, but the tylenol really does work. I only feel bad if I take it too early. I have to take it right before bed though, or else I get insomnia. By the way, does anyone else get insomnia? As long as I go right to bed though, I don't notice ant problems, except for occasional fatigue and sliggishness also as Treez described. Good luck with it and just keep pluggin' cuz it really does help. Take care, Dena
User avatar
deehammer
Getting to Know You...
 
Posts: 13
Joined: Sun May 23, 2004 2:00 pm
Location: Klamath Falls, Oregon

I'm starting soon!

Postby Kamy » Thu Dec 14, 2006 8:54 pm

I just talked to my nurse today and will be starting beta soon! I'm actually excited because I have been on Avenox and my flu symptoms were horrible and have been for almost a year now. To top it all off I found out it's not working for me because my last MRI showed progression in my MS. I'm really happy I don't have to give myself a HUGE shot anymore and the autoject thing sounds great! My cousin has been on beta for 10 years and its worked well for her and she's never had side effects! I'm really looking foward to my new treatment.
Kamy
User avatar
Kamy
Newbie
 
Posts: 6
Joined: Wed Dec 06, 2006 3:00 pm
Location: Washington NC

Postby MattB » Thu Nov 08, 2007 6:06 am

I've read a lot of the studies but most of them compare betaseron to not taking anything. I was wondering if there were negative side effects of injecting this drug into your body, besides the flu-like symptoms and bruises. Are there long term problems with betaseron or rebiff?
User avatar
MattB
Family Elder
 
Posts: 140
Joined: Tue Sep 25, 2007 2:00 pm
Location: East Coast USA

Postby robbie » Thu Nov 08, 2007 7:36 am

Are there long term problems with betaseron

Just that the ms continues..
Had ms for over 19 years now.
User avatar
robbie
Family Elder
 
Posts: 1148
Joined: Thu Jan 27, 2005 3:00 pm
Location: Northern Ontario, Canada

Postby kebsa » Mon Nov 19, 2007 12:45 am

I have been taking Betaferon (thats what betaseron is called here in Australia) for 3 years. To start with i had the flu like effects but these were well managed by taking tylenol before the shot and having the shot late evening so that i slept through the worst> Thankfully i found that gradually the flu like symptoms eased off, theses days the only side effects i get are mild injection site reactions, eg redness that takes about a week to fade, so i have to be careful to rotate injection sites, some people have injection site necrosis occasionally but this is managed easily if it occurs by applying a hydrocolloid type dressing ( eg duoderm). I had my bloods checked before istarted the medication and now every 6 months i have my liver enzymes checked just to be safe, i have had a very slight increase but not enough to be a problem.
As to whether the Betaferon is doing any good or not, its hard to tell, in the 1st 2yrs i had 2 mild flares but in the past 12 months i have had 3, the last one was quite severe but i have not been left with any major long term effects. My neurologist is going to repeat my MRI to see whether i have accumulated a lot more lesions in view of the recent attacks to see whether it looks as though the medication is helping. He mentioned Tysatibri as an alternative if i have accumulated a lot more lesions.
NOne of these medications stop the progression of the disease, they just hopefully minimise the effects of the MS. so as long as i am not having harmful sidefects from the meds i will carrying on using them. Not so sure about the Tysaribri, i need to do a lot more reading before i go down that path
User avatar
kebsa
Getting to Know You...
 
Posts: 13
Joined: Wed Aug 15, 2007 2:00 pm

hi all

Postby lesley823 » Tue Apr 07, 2009 8:42 am

Hi I have been betaseron for alittle over a month now...I am increasing my dose tonite to the .75 and next it will be the full dose. Is this about the time that I coud expect the worst is to come. I just usually am tired and sometimes I feel it makes me grumpy...Not so much depressed but at times I feel like I am. I sometimes feel these are all just syt. of MS? Any thoughts :?
User avatar
lesley823
Newbie
 
Posts: 6
Joined: Mon Feb 16, 2009 3:00 pm
Location: Dayton, Ohio


Return to Betaseron

 


  • Related topics
    Replies
    Views
    Last post

Who is online

Users browsing this forum: No registered users


Contact us | Terms of Service